Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Pharmacy and Medications

Tylenol PM Side Effects??

07/21/2010

Question:

Hello, I`ve been experiencing alot of all over body, muscle, joint pain since Feb of this year and have had blood tests, brain scan, spinal tap.. you name it. I do not have lymes, TB, MS or rheum. arthritis. I`ve tried different drugs, nothing seems to help. Ibuprophen takes the edge off. I`ve gone from no pain in Jan to being barely able to walk some days. Mornings seem worse. My question is... I`ve been taking tylenol pm about once or twice a week for a couple years, could this being causing my problems? It`s the only thing I can think of. [I take Zoloft, 10 yrs.] Maybe the mixture of the 2 drugs?

Answer:

Tylenol PM® is a pain reliever/sleep aid that contains the active ingredients acetaminophen and diphenhydramine. Side effects caused by this drug include: low blood pressure, confusion, fatigue, headache, nervousness, restlessness, dry mouth, blurred vision, worsening of gout, and tingling, pricking, or numb-like feelings in the extremities. Most of these side effects are uncommon. The most common are fatigue, dry mouth, and sedation. If you are currently suffering from gout (or if you have undiagnosed gout), this medication may increase uric acid levels to increase pain in joints that can be interpreted as all-over body pain. It could be beneficial to talk this over with your physician. 


The antidepressant medication Zoloft® has side effects such as: fatigue, insomnia, decreased libido, tiredness, back pain, muscle pain, tingling/pricking pain, and muscle weakness. These side effects seem to resemble the complaints that you have described,. Since you have been on this mediation for almost 10 years, it seems unlikely that Zoloft® is the source of the problem. The most common drug interaction between Tylenol PM® and Zoloft® is an increased degree of drowsiness, weakness, confusion, and fatigue.

Your symptoms are not likely the result of a drug interaction. Zoloft® itself does have some of the described symptoms as possible side effects. You should not discontinue taking this medication on your own. Continue working with your doctor to make sure your symptoms are not due to illness or injury. Once those can be ruled out, adjustments in your medication therapy might determine if symptoms could be an adverse effect to any medication you are currently taking.

For more information about causes of pain or side effects of medications, please visit the sites listed below. Thank you for your question and I hope this has been helpful.

For more information:
http://www.mayoclinic.com/health/drug-information/DrugHerbIndex
http://www.nlm.nih.gov/medlineplus/druginformation.html/

Submitted by:
Lydia Gaydos
Ohio Northern University
Pharm D Candidate 2011

For more information:

Go to the Pharmacy and Medications health topic, where you can:

Response by:

Carmen M Hadley, RPh, CSPI
Formerly:
Clinical Instructor
College of Pharmacy
The Ohio State University